You are here

Is Your Milk Safe?

If you're breastfeeding and taking a narcotic like codeine or Percocet to ease the pain of a c-section, episiotomy, or another condition, talk to your doctor. The Food and Drug Administration is now warning nursing moms to be cautious about taking these drugs, after the recent death of a breastfed baby. In some women, the drugs can be metabolized into morphine so quickly that an infant may suffer an overdose after drinking his mother's milk.

There is no reliable test to see if you may be a rapid metabolizer. But this doesn't mean you have to put up with the pain or stop breastfeeding, says Robin Kalish, M.D., director of clinical maternal fetal medicine at New York-Presbyterian Hospital/Weill Cornell. "An overdose is extremely rare, so just make sure your doctor prescribes the lowest-dose pain reliever possible for the shortest amount of time." And keep an eye on your baby for limpness, trouble breathing, or napping for longer than four hoursĀ --all warning signs of an overdose.

comments